Advertisement
Diet Diva
Diet Diva

Get advice on healthy eating, nutrition, and weight loss from expert dietitian Tara Gidus. 

See all posts »

Help or Hype?


I was at the grocery store today and I thought, "Wow, the supplement aisle has really expanded!" So, I decided to try a stealth experiment. I stood nearby reading a magazine, and took note of how many people either looked at and put back or plopped a bottle into their cart. In the span of a half hour, there were several customers checking out not just multivitamins but also garlic, Echinacea, single vitamins or minerals (vitamin C, zinc and vitamin E) and other herbs.

I restrained myself, but I really wanted to ask each consumer:
  • Did you decide to take this on your own or did someone recommend it?
  • If the latter, was it a health care professional, friend, family member or other?
  • Did you do any research about the supplement such as potential side effects, how much to take, and possible interactions with other drugs, supplements, or medical conditions?
  • If you knew the product didn't really work, would you take it anyway?
That last one may seem like an odd question but many, many people have told me over the years that if they think something will make them feel better, they'll use it, even if they know it's all in their head. I definitely don't have a problem with that, on one condition - no risk. And that's something some consumers don't realize - some herbs and supplements do carry risk. Here are a few examples, along with a link to the National Center for Complementary and Alternative Medicine (a great resource!):
  • Echinacea may cause allergic reactions in some people, including rashes, increased asthma, and anaphylaxis (a life-threatening allergic reaction).
  • St. John's wort can cause increased sensitivity to sunlight, anxiety, dry mouth, dizziness, intestinal problems, fatigue, headache, and sexual dysfunction. It can also interact with several drugs including birth control pills and antidepressants.
  • Kava may cause liver damage, including hepatitis and liver failure (which can lead to death). It can also cause abnormal muscle spasms, interact with several drugs, and cause scaly, yellowed skin.
Did any of the above surprise you? Do you use herbs (or have you considered it)? If so, check out this link. It provides info about a number of herbs including uses, research, side effects and cautions: http://www.nlm.nih.gov/medlineplus/herbalmedicine.html

photo courtesy of Geek Philosopher
  • 1
Was this article helpful? Yes No
Advertisement

About the Author


MS, RD, CSSD, LD/N

Tara Gidus is a nationally recognized expert and spokesperson on nutrition and fitness.

Recent Blog Posts

Advertisement
Advertisement